Illinois, 2019

Dense Fog in Illinois, April 9, 2019

April 9, 2019 · NWS PAH · 3 events in 3 counties and zones

Widespread dense fog blanketed the extreme southern tip of Illinois from Cairo to Metropolis. Visibility was reduced to one-quarter mile or less for several hours.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog blanketed the extreme southern tip of Illinois from Cairo to Metropolis. Visibility was reduced to one-quarter mile or less for several hours. The fog formed just ahead of the leading edge of drier air that was marked by a weak cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 9, 1:40 AM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Apr 9, 1:40 AM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
240 AM CDT Tue Apr 9 2019

.SHORT TERM...(Today through Thursday night)
Issued at 240 AM CDT Tue Apr 9 2019

Patchy fog has formed early this morning, with vsbys around 1/4
mile at a few sites. Low level north winds are forecast to begin
picking up even before 12z, so the shallow fog should burn off or
mix out rather quickly around sunrise. A Special Wx Statement will
likely be needed in parts of west Kentucky and se Missouri, where
winds will be slowest to increase. Otherwise, a mainly sunny and
pleasant day is expected today. Highs will be in the lower to mid
70s despite the north wind flow. 850 mb temps will be mainly
unchanged from Monday.

A mainly clear and chilly night is expected tonight as high
pressure passes across Illinois and Indiana. Lows will be mostly
in the mid to upper 40s.

On Wednesday, a surface low will deepen rapidly to around 980 mb
over the central Plains. Southerly low level winds will begin to
increase, becoming gusty in the afternoon. Moisture will be slow
to increase. Abundant sun and warm advection will boost temps a
little higher than today. Blended model temp guidance has risen to
near 80 in parts of se Missouri, but it appears most areas will
top out in the mid to upper 70s.

A very windy day is expected Thursday as the deep surface low (975
to 980 mb) progresses northeast into Iowa. The top of the mixed
layer will increase to over 5k feet, where winds will be 50 to 55
knots. There should be no problem getting wind gusts to around 40
knots to the surface. The gradient wind hazard will be addressed
more strongly in our messaging. A secondary concern is convective
winds. Model capes are quite small (500 or lower), but shear
profiles are very strong. Poor mid-level lapse rates will likely
hinder deep convection, but there will be at least a marginal risk
of damaging convective winds along and ahead of the cold front.
Widespread rain/showers will develop along the front as it crosses
the lower Ohio Valley Thursday night. Pops will remain high
Thursday night.

.LONG TERM...(Friday through Monday)
Issued at 240 AM CDT Tue Apr 9 2019

By 12Z Friday, the main upper level closed low will be situated over
northern IA or extreme southeastern MN. The main band of
precipitation associated with the front will be east of the area by
then, so we will see dry conditions across the area for the most
part for Friday into Friday night. As the upper level system
continues to move northeasterly during the day on Friday, most of
the moisture/clouds should stay to our north. Therefore, any
lingering cloud cover during the morning hours (especially in our
east) will lift out of the area and mostly sunny skies should
prevail. We will see a pretty substantial drop in our temperatures
behind this cold front, with highs on Friday in the upper 50s up in
our far north, to mid 60s far southeastern sections. Winds will also
be quite breezy at least for the first half of the day, but then
relax as we head toward late afternoon as high pressure builds in.
Light winds and mostly clear skies overhead will allow temperatures
to drop into the upper 30s to lower 40s Friday night.

Dry weather will be short lived as another system approaches by
Saturday. While Saturday morning should be dry, there will be an
increasing chance for more rain as we head into the afternoon and
evening hours, as a surface low develops over eastern TX and lifts
northeast with time. We will see PoPs increasing in our southwestern
sections by Saturday afternoon. Pretty decent model consistency with
this feature and rain (maybe isolated storms) are likely especially
Saturday evening and overnight. Highs on Saturday will be similar to
Friday, maybe even a degree or two cooler given the increase in
cloud cover.

While lingering precipitation is expected Sunday morning, we should
see an overall decrease in the rain as we head through the day as
the system moves out of the area. Heavy rainfall does look like a
possibility for this event, given fairly high PWATs. Total rainfall
from Saturday afternoon through Sunday could range between an inch
to an inch and a half with the highest totals right now forecast to
be over western KY.

Dry weather should return to the area Sunday evening and last
through Monday. We will remain rather cool for temperatures on
Sunday with highs remaining cool due to clouds/rain and generally be
in the 50s to maybe low 60s far southeastern areas. But, we should
see a jump into the 60s area wide by early next week as low level
southwesterly/southerly flow finally returns.

&&

.AVIATION...
Issued at 240 AM CDT Tue Apr 9 2019

Patchy dense fog will burn off quickly around or shortly after
sunrise. Mainly clear skies are expected thereafter, with north
winds increasing to near 10 knots. The winds will decrease
tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...MY
LONG TERM...CW
AVIATION...MY
Hazardous weather outlook, Apr 9, 2:36 AM CST, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
336 AM CDT Tue Apr 9 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-100845-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
336 AM CDT Tue Apr 9 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Patches of dense fog will continue early this morning. Most of the
fog will be across western Kentucky, especially the Pennyrile
region. The fog will burn off shortly after sunrise.

Minor to moderate flooding will continue on a few rivers. Please
refer to flood statements for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong winds are expected on Thursday. Sustained winds from 20 to
30 mph are forecast, with gusts over 40 mph. There is also a
chance of thunderstorms Thursday afternoon and evening. A few
storms may contain damaging winds.

Another storm system will arrive this weekend, possibly bringing
heavy rain to our region on Saturday night and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested on Thursday afternoon or
Thursday evening.

York

In the hours before

Special weather statement, Apr 9, 2:22 AM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
322 AM CDT Tue Apr 9 2019

ILZ089>094-KYZ001>013-015>017-019>022-MOZ112-114-091230-
JOHNSON-POPE-HARDIN-ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-
CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-
CRITTENDEN-LYON-TRIGG-CALDWELL-WEBSTER-HOPKINS-CHRISTIAN-DAVIESS-
MCLEAN-MUHLENBERG-TODD-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO,
MOUND CITY, METROPOLIS, HICKMAN, CLINTON, BARDWELL, WICKLIFFE,
PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE,
CADIZ, PRINCETON, DIXON, MADISONVILLE, HOPKINSVILLE, OWENSBORO,
CALHOUN, GREENVILLE, ELKTON, CHARLESTON, AND NEW MADRID
322 AM CDT Tue Apr 9 2019

...Patchy dense fog early this morning...

Along and south of a line from Owensboro Kentucky to Cairo
Illinois to New Madrid Missouri, patches of dense fog were
occurring early this morning. Visibility was occasionally one-
quarter mile in some spots, mainly in the Pennyrile region of west
Kentucky.

Motorists are urged to exercise caution early this morning.
Visibility will drop quickly in patches of dense fog. Be
especially vigilant on the Pennyrile Parkway from Madisonville to
Hopkinsville.

The fog will burn off shortly after sunrise.

York

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 dense fog. Local standard time, as filed.

Dense Fog, Alexander

When
April 9, 4:00 AM CST to 8:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
April 9, 4:00 AM CST to 8:00 AM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Massac

When
April 9, 4:00 AM CST to 8:00 AM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814560, 814561, 814562.